Accidental exposure to medication is a top bring about of poisoning in small children. Younger small children, in particular, have died or turn out to be severely sick soon after staying exposed to a pores and skin patch containing fentanyl, a strong opioid suffering reliever. If you suspect that a boy or girl has been exposed to a fentanyl patch, connect with 911 and seek emergency medical assist immediately. 

The U.S. Foodstuff and Drug Administration urges dad and mom and caregivers to get precautions and make confident that these patches are stored, used, and disposed of appropriately. Beneath are some techniques to minimize the risk of exposure and securely dispose of these patches, and what to do if a boy or girl is exposed to a fentanyl patch.

Children Can Overdose on Fentanyl Patches

The fentanyl transdermal technique, which is obtainable as a generic item and marketed underneath the manufacturer title Duragesic, is a patch recommended by health treatment companies to be used to the pores and skin. The patch treats opioid-tolerant people who want daily, spherical-the-clock, lengthy-time period suffering medicine by releasing fentanyl by the pores and skin in excess of the system of the treatment method. The patch is usually replaced every a few times.

Children can overdose on new and used fentanyl patches by putting them in their mouth or sticking the patches on their pores and skin. This can bring about demise by slowing the child’s breathing and decreasing the ranges of oxygen in their blood. 

The Food and drug administration has warned, and continues to alert, people, caregivers, and health treatment experts about the potential risks of accidental exposure to the fentanyl patch, and the want to appropriately store and dispose of the item.

In addition, the Food and drug administration endorses that people and caregivers discuss to their health treatment companies about possessing naloxone on hand. Naloxone is a everyday living-conserving drug that, when sprayed into the nose or injected, can swiftly reverse the strong effects of opioids, such as fentanyl, during an overdose. Naloxone can be given to small children and everyone who may well have been exposed to a fentanyl patch. 

Reduce the Possibility of Accidental Publicity

If you or anyone in your household uses the fentanyl patch, observe the directions given by the prescriber and in the Medication Guide, which must accompany every fentanyl patch prescription.

To minimize the possibility that small children will be exposed to fentanyl, get these precautions:

  • Keep fentanyl patches and other prescription drugs in a secure area out of children’s sight and achieve. Toddlers and youthful small children may well imagine the patch is a sticker, tattoo, or bandage.
  • Take into account covering the fentanyl patch with a transparent adhesive film to make confident the patch doesn’t arrive off your system. You can apply first help tape to the edges of the patch to secure it to your pores and skin.
  • All through the day, make confident the patch is nonetheless in position, by touching it or looking at it.
  • When you apply a new patch, instantly dispose of the used a person appropriately.

Infants and toddlers are especially at risk of accidental exposure to fentanyl. When small children are held by or are sleeping with adults wearing a patch, it is achievable that a partly detached patch could be transferred from grownup to boy or girl.

How to Dispose of Fentanyl Patches

Even soon after a patch is used, there is enough fentanyl still left to bring about sickness, overdose, or demise in infants, small children, adults, and animals who are unintentionally exposed to the medicine in the patch. That’s why the drug will come with particular directions on how to dispose of used or leftover patches.

The Food and drug administration endorses instantly disposing of used patches by folding them in fifty percent with the sticky sides collectively, and then flushing them down a bathroom. They must not be put in the family trash, the place small children or animals can locate them. Children may well locate lost, discarded, or improperly stored patches and ingest them or adhere them on them selves or other folks.

The Food and drug administration has integrated fentanyl patches on a listing of medicines that must be flushed down a bathroom due to the fact they could be especially unsafe, and quite possibly lethal, in a single dose if used by anyone other than the person for whom the medicine was recommended. 

What to Do if a Baby Is Uncovered to Fentanyl

If you suspect that a boy or girl has been exposed to a fentanyl patch, use naloxone if you have it, connect with 911 and seek emergency medical assist immediately. 

Early signals of fentanyl exposure could be challenging to see in youthful small children. Drowsiness has been between the documented signs or symptoms, and that could be misinterpreted as the boy or girl just staying drained or sleepy.

Other signals that the boy or girl may well have been exposed to fentanyl involve:

  • trouble breathing
  • shortness of breath
  • inflammation of the confront, tongue, or throat
  • agitation
  • higher system temperature
  • stiff muscle mass

Due to the fact overdoses can materialize anywhere, naloxone is built to be used by everyone, even a bystander. You can give naloxone to people today of all ages, from infants to aged adults. Even if you use naloxone, you nonetheless want to connect with 911 and seek emergency medical assist appropriate away.

Chat to your health treatment qualified about the advantages of naloxone and how to obtain it. In most states and the District of Columbia, you can obtain naloxone from a pharmacy underneath a standing buy (a prewritten medication buy) that normally takes the position of an individual prescription.

Have Naloxone and Understand How to Use It

Fentanyl, like all opioids, must be stored securely. If you have naloxone, convey to your family members about it, and hold naloxone in a position the place family members, mates, and shut contacts can easily get it in an emergency. If you have naloxone, advise family members and mates on how to administer it in the occasion of an accidental exposure or overdose. 

If you have a dilemma about the fentanyl patch, discuss to your health treatment company or pharmacist. Also, the FDA’s Division of Drug Info (DDI) will reply almost any drug dilemma. DDI pharmacists are obtainable by electronic mail, [email protected] and drug administration.hhs.gov, and by mobile phone, one-855-543-DRUG (3784) and 301-796-3400.

Overall health treatment experts and people are inspired to report cases of accidental exposure to the FDA’s MedWatch Security Info and Adverse Party Reporting Software:

  • Total and submit the report on the net.
  • Download the variety or connect with one-800-332-1088 to ask for a reporting variety, then complete and return to the handle on the variety, or submit by fax to one-800-Food and drug administration-0178.